Kentucky, 2017

Winter Weather in Kentucky, January 5, 2017

January 5, 2017 · NWS PAH · 22 events in 22 counties and zones

A weak disturbance in the upper levels of the atmosphere produced a swath of light snow as it raced eastward across the central states. Accumulations were less than an inch over most of western Kentucky, except around an inch in the Owensboro and Henderson area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak disturbance in the upper levels of the atmosphere produced a swath of light snow as it raced eastward across the central states. Accumulations were less than an inch over most of western Kentucky, except around an inch in the Owensboro and Henderson area. Although accumulations were light, travel impacts were significant due to cold pavement temperatures. The snow produced a very slippery coating on roadways. Schools were closed in some areas, including Henderson County. Several accidents were reported on highways, including the Purchase Parkway and Interstate 24. One person was injured on Interstate 24 in McCracken County after his car slid into a cable barrier in the median at exit 16. Many vehicles slid off roads and city streets, but no other injuries were reported. As the snow ended, falling temperatures caused moisture on roadways to freeze. The result was another rash of accidents during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 5:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 5, 5:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
555 AM CST Thu Jan 5 2017

.UPDATE...
Issued at 555 AM CST Thu Jan 5 2017

A nice band of 1SM snow has develop along highway 13 in southern
Illinois, and should continue eastward through the Henderson and
Owensboro Kentucky areas over the next 2-3 hours. A quick inch or
a bit more will certainly be possible in this band, which will
maximize its impact during the morning commute. Otherwise, the
measurable snows are making much faster eastward progress than
expected, and may come to an end late this morning over most, if
not all, of the area. The day shift may have some heavy lifting
to do with headlines, once we get a good idea of what has fallen
early this morning.

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CST Thu Jan 5 2017

Will not be making any changes to winter headlines at this time.
00Z and later guidance shows many scenarios for today and this
evening with respect to timing and amounts, but the overall trend
is drier in most places and a general shift to the south with
the light snows for much of the day. Also seeing trends for a
quicker end to the snow.

One area of concern is southeast Missouri early this morning.
Observations indicate a solid area of 1-2SM snows over southwest
and central Missouri that is forecast by the latest HRRR runs to
move rapidly eastward through much of southeast Missouri by 12Z.
Although the HRRR is diminishing the intensity as it enters the
dry air over southeast Missouri, it would still likely result in
at least a coating on roads prior to sunrise. However, with the
speed it is moving/spreading eastward, it is not likely to last
long enough to result in much more than a dusting, so will not
expand the Advisory to this area. However, did increase PoPs to
50% and have non-zero accumulations.

The HRRR takes this area of light snow eastward through west
Kentucky well before 18Z, so also increased PoPs to 50% there
12Z-18Z. Still not seeing much more than a dusting, but it is
likely to begin earlier than previously forecast.

Now for what was expected early this morning. The snow band over
northern Missouri into central Illinois overnight has not lived
up to expectations, and latest short term guidance has it pushing
southeast into our area shortly and then quickly dries it up
toward midday. Once again the residence time of what should be
MVFR snow will not likely add up to what has been forecast. Figure
much of the I-64 corridor will see around an inch with possibly 2
inches right along the northern border of the forecast area.

What is uncertain is how far south the accumulating snows will
make it this morning, and the influence of the snow moving across
southern Missouri. There may be a narrow swath of little or no
snow across the mid-section of the area this morning.

As stated earlier, the overall trend in guidance is for a more
rapid southward spread and cessation of the accumulating snows
this morning toward midday. For this afternoon, there area various
solutions indicating one or more areas of light snow developing
over the region and moving quickly eastward as the main upper-
level trough pivots through the region late this afternoon and
evening. Will keep decent chance to low end likely PoPs going for
most of the area this afternoon, and even linger low chance PoPs
into the evening across the southeast half of the area. It appears
that the precipitation should be east of the area by 03Z this
evening. With so much uncertainty and numerous adjustments in the
latest guidance, will leave the Advisory going as is, but will not
be surprised to see it be cancelled early, possibly even early
this afternoon for western portions of the area.

Another punch of Arctic air will push into the area this afternoon
and tonight, as the upper trough passes. Winds at or above 5kts
through the night will take wind chills down to just under 5 above
along the I-64 corridor late tonight and early Friday. The surface
high will ridge into the area Friday and Friday night. This will
result in good radiational cooling potential, especially if there
is any significant snow cover. This will definitely be the coolest
night for straight temperatures. Winds only around 5 kts over the
southeast corner of the region will result in wind chills near
zero in the Elkton, Hopkinsville and Ft Campbell areas early
Saturday morning. The surface high will sink south of the area
Saturday, allowing a light west wind to develop. Highs may not be
warm enough, especially if we do not have the expected snow cover.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CST Thu Jan 5 2017

The medium range model solutions appeared to be in good agreement
for the overall extended period forecast.

For the first couple of days, the PAH forecast area will be under
dry northwesterly flow aloft, with the center of surface high
pressure over the region on Sun, and low level return flow starting
up early on Mon. This return flow is expected to last until a cold
frontal passage early on Wed, resulting in a warming trend to
eventually above average levels.

Deeper Gulf moisture should become more prominent by Mon night.
Thus, ahead of a low-amplitude mid level shortwave (00Z ECMWF
suggests a bit higher amplitude), isentropic lift should enable the
development of widespread pcpn across a wide swath of the eastern
CONUS by early Tue, including our region. The 00Z ECMWF seemed to
downplay initial QPF amounts however. It is tough to get frozen pcpn
with a southerly wind in these parts. However, model thermal
profiles suggested the possibility of a rather brief rain/snow mix
as early as Mon evening in the higher elevations of the MO Ozark
foothills, and for a few hours after midnight in southeastern IL,
southwestern IN, and the Pennyrile region of KY. Surface temps in
the 30s will rise overnight, from west to east. At this time, what
little impact that is possible should be confined to a small part of
southwestern IN (a dusting). After daybreak Tue, all rain can be
expected.

Meanwhile, as an area of associated low surface pressure deepens
over IA/MO by midday Tue, the pressure gradient will tighten across
the PAH forecast area, resulting in winds gusting to around 30 mph
Tue afternoon. QPF amounts in rain should ramp up Tue night with the
enhanced lift associated with the surface frontal passage. No tstm
activity is forecast at this time. Almost all pcpn should be out of
the region by mid morning Wed. We may see the sun later in the day
as high surface pressure begins to build in. The front is expected
to yield only a modest dip in temps.

&&

.AVIATION...
Issued at 555 AM CST Thu Jan 5 2017

It appears as though the impactful snow will occur in the next 2
to 3 hours, with MVFR conditions in the southwest and IFR
conditions in the northeast. At this time, the strongest band of
snowfall is headed right for KOWB, where 1SM snow will be
possible. We will likely see flurries for much of the day at all
sites, but confidence in more impactful snows after the early
morning, is quite low.

There is a strong signal for MVFR ceilings to prevail with or
without snowfall through much of the day and possibly into the
early evening in the northeast. VFR conditions are expected by
sunset over most of the area, with the exception of KOWB. There is
some signal for lower MVFR or IFR ceilings to re-develop late
tonight, but confidence is too low to include it at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST this evening for
     ILZ075>078-080>087.

MO...Winter Weather Advisory until 6 PM CST this evening for MOZ076.

IN...Winter Weather Advisory until 6 PM CST this evening for INZ081-
     082-085-086.

     Winter Weather Advisory until midnight CST tonight for INZ087-
     088.

KY...Winter Weather Advisory until midnight CST tonight for
     KYZ014>016-018>021.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jan 5, 4:17 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU JAN 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA ALONG AND
NORTH OF A LINE FROM PERRYVILLE MISSOURI TO MORGANFIELD AND
GREENVILLE KENTUCKY TODAY. PLEASE REFER TO THE ADVISORY FOR
DETAILS. IN AREAS TO THE SOUTH OF THE ADVISORY...A HALF INCH OR
LESS IS EXPECTED. PLEASE SEE THE SPECIAL WEATHER STATEMENT FOR
DETAILS IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS CHILLS MAY APPROACH ZERO OVER THE SOUTHERN PENNYRILE REGION
OF WEST KENTUCKY...INCLUDING FT
CAMPBELL...HOPKINSVILLE...ELKTON...AND GREENVILLE...EARLY SATURDAY
MORNING.

NEAR ZERO WIND CHILLS WILL ALSO BE POSSIBLE OVER THE NORTHERN
HALF OF THE AREA EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF
SNOWFALL...SNOW ACCUMULATIONS...AND ANY OTHER WINTRY IMPACTS
WOULD BE GREATLY APPRECIATED.

DRS

In the hours before

Special weather statement, Jan 5, 4:08 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CST Thu Jan 5 2017

ILZ088>094-KYZ001>013-017-022-MOZ086-087-100-107>112-114-052200-
UNION-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-CHRISTIAN-TODD-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
HOPKINSVILLE...ELKTON...MARBLE HILL...CAPE GIRARDEAU...JACKSON...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
408 AM CST Thu Jan 5 2017

...Minor Accumulations of Snowfall Possible Today...

Minor accumulations of snow, generally a half inch or less, will
be possible in areas to the south of a line from Perryville
Missouri to Morganfield and Greenville Kentucky today. Of
particular concern early this morning is southeast Missouri,
where a light coating will be possible before sunrise. Given
temperatures well below freezing, even the lightest accumulations
could result in some slick spots on area roads, as well as
sidewalks and parking lots. Please exercise caution if you have to
be out and about today.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Daviess

When
January 5, 6:00 AM CST to 3:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 5, 6:00 AM CST to 3:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 5, 6:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
January 5, 6:00 AM CST to 3:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
January 5, 6:00 AM CST to 3:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Weather, Ballard

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
McCracken forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
January 5, 8:00 AM CST to 8:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668847, 668848, 668849, 668850, 668851, 668852, 668853, 668854, 668855, 668856, 668857, 668858, 668859, 668860, 668861, 668873, 668874, 668875, 668876, 668877, 668878, 668879.